How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. P. Jyoti Your Own Question
Dr. P. Jyoti
Dr. P. Jyoti, Consultant MD
Category: Medical
Satisfied Customers: 9126
Experience:  17 yrs experience in treating OPD & Emergency patients.
11269312
Type Your Medical Question Here...
Dr. P. Jyoti is online now
A new question is answered every 9 seconds

During a mood disorder(Psychotic break)Why is the person racing

This answer was rated:

During a mood disorder(Psychotic break)Why is the person racing or hyper?My son takes his depakote and his other meds at bedtime,(once per day) and during the day he takes a ativan every 5 hours to calm him down..otherwise he does several things in 15 minute intervals...its exhausting to watch and I am amazed that doctors actually discharge patients and think they can function in the world at their jobs and in public on their own...I am my sons caregiver during this time until he returns back to his normal behavior,I can not imagine allowing someone to make decisions while their thinking process is not clear...I also notice the need to spend or give things away is a factor in his behavior that he would not do normally.I have put his wallet away,car keys and cell phone...
Hello,

Glad to be working with you again.

This is unfortunately a part of psychotic behavior.

It will take time to stop.

The hyperactive behavior is a very typical behavior. So also are such things as giving away things, etc. Different people show different reactions. Some take off their clothes for example, while some may develop violent and abusive language or actions during the episodes.

It will all slowly calm down, do not worry.

One thing that you can do is ask his doctors if the Ativan can be given more frequently. Better sedation will help both him and you. Discuss this with his doctors.


Hope that satisfies your query. If so, please choose a positive rating.

If you have any other queries, do ask. Wish you good health and a quick recovery. Bonus is always welcome!

Thank you.
Dr. P. Jyoti
Customer: replied 3 years ago.

Yes,you are correct..my son changes his clothing several times during the day...his prescription bottle says to give 2 ativan every 4 hours as needed for agitation...but,1 seems to calm him(every 5 hours)..I need to get a refill to get him through until July 15th when we see his psychiatrist..he is well mannered and not violent normally so I lucked out with him being more pleasent and friendly during this time...almost too much...Lol..he talks to strangers more in public and asks their names, even shakes their hands...he would NOT normally be so outgoing...I feel the society can learn kindness from him,he is not hurting anyone,there are sane people who could learn from him.;)

Hello Nancy,

Thats right.

Its good that he has developed a friendly behavior.

Still you should consider giving him the ativan according to prescription.

Of course, Ativan can be given in lower doses than prescribed if he is doing well on the lower dose.

Dont worry about these personality changes, he will soon return to his normal self. Just give the medicines more time.


If the question has been answered to your satisfaction, please rate my service.

Rating system is the row of faces below - click on a happy face to give a good rating. Bonus is always welcome Thank you.
Dr. P. Jyoti and 5 other Medical Specialists are ready to help you

Related Medical Questions